This site is intended for health professionals only!

Published on 27 July 2010

Share this story:

Epilepsy drugs “may induce suicide”

teaser

New epilepsy drugs which are known to induce depression in patients also raise the risk of suicide, a new UK study has shown.

While all medication to treat epilepsy carries a warning of increased risk of suicidal behaviour, it may just be some of the newer drugs which can actually be linked to suicide.

The study looked at the behaviour of around 44,300 patients who were on drug treatments for the disorder between 1990 and 2005. Researchers only found suicidal or self-harming tendencies in those on newer drugs – medication which has already been linked to depression, such as topiramate (Topamax), tiagabine (Gabitril), levetiracetam (Keppra) and vigabatrin (Sabril).

Published in the Neurology journal, the study findings could undermine the US Food and Drug Administration’s insistence in 2008 that all medication to treat epilepsy should carry the suicidal behaviour warning. Critics have claimed that the measure is too sweeping because the drugs are not all the same.

However the study failed to clearly assert that increased risk of suicide is connected to any particular drug, nor did it conclude that the drugs involved in the study are the only ones which cause patients to feel suicidal.

Copyright Press Association 2010

NHS on epilepsy



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine